Illinois, 2011

Strong Wind in Illinois, April 3, 2011

April 3, 2011 · NWS ILX · 3 events in 3 counties and zones

A tight pressure gradient between a departing high and an approaching cold front caused strong winds to develop across central Illinois on April 3rd. with gusts as high as 55 mph observed along and east of the I-57 corridor.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A tight pressure gradient between a departing high and an approaching cold front caused strong winds to develop across central Illinois on April 3rd. Wind gusts of 35 to 45 mph were common...with gusts as high as 55 mph observed along and east of the I-57 corridor. As a result of the strong winds, a few trees were blown down and minor structural damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 3, 11:17 AM CST, 43 minutes earlier.

Area forecast discussion, Apr 3, 11:17 AM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1217 PM CDT SUN APR 3 2011

.DISCUSSION...
ISSUED 953 AM CDT SUN APR 3 2011

WIND SPEEDS CONTINUE TO BE THE MAIN CONCERN. ALREADY GETTING GUSTS
OVER 35 MPH WEST OF I-55 IN TIGHT PRESSURE GRADIENT...AHEAD OF LOW
PRESSURE CENTERED IN NORTHWEST IOWA. SHOULD SEE THIS AXIS OF HIGH
WINDS PUSH INTO THE EASTERN CWA THE NEXT COUPLE HOURS AND PERSIST
THROUGH THE AFTERNOON...WHILE AREAS NORTHWEST OF THE ILLINOIS
RIVER LIGHTEN UP A TAD AS THE COLD FRONT BEGINS TO APPROACH. HAVE
INCREASED THE WINDS A BIT IN THE GRIDS...AS WINCHESTER PROFILER
SHOWING 50 KNOTS RIGHT OFF THE SURFACE AND CLEAR SLOT CURRENTLY
PUSHING THROUGH THE AREA WILL HELP MIX THIS DOWN.

AS FOR RAIN CHANCES...12Z SOUNDINGS CONTINUE TO INDICATE A
TIGHTENING CAP OVER THE NEXT COUPLE HOURS. WILL KEEP A SLIGHT
CHANCE OF STORMS WEST OF THE ILLINOIS RIVER LATE THIS
AFTERNOON...BUT MAIN ACTIVITY STILL EXPECTED TO MOVE IN THIS
EVENING.

GRID UPDATES HAVE ALREADY BEEN SENT...AND ZONE UPDATES SHOULD BE
OUT AROUND 10 AM.

GEELHART

&&

.AVIATION...
ISSUED 1215 PM CDT SUN APR 3 2011

SHORT TERM CONCERN REMAINS THE HIGH WINDS. HAVE HAD SEVERAL
OBSERVATIONS OF 35+ KNOT GUSTS THE LAST FEW HOURS...WITH 45 KNOTS
RECENTLY REPORTED AT KCMI AND 44 KNOTS AT KSPI AROUND 1530Z. AXIS
OF STRONGEST WINDS HAS SHIFTED INTO EASTERN ILLINOIS IN THE MIDST
OF A CLEAR SLOT. AREAS FURTHER WEST WILL STILL GUST 30-35 KNOTS OR
HIGHER THROUGH THE AFTERNOON...WITH A VERY SLOW DIMINISHING TREND
AS A COLD FRONT PUSHES ACROSS MISSOURI AND IOWA.

NEXT CONCERN IS WITH THIS FRONT...AS IT TRIGGERS SHOWERS AND
THUNDERSTORMS EARLY THIS EVENING. HAVE NOT MADE ANY REAL CHANGES
IN THE TIMING OF THE ONSET OF STORMS FOR NOW...BUT MAY NEED TO
TWEAK BY AN HOUR OR TWO ONCE THE STORMS ACTUALLY FORM. LOOKS LIKE
FRONTAL PASSAGE ACROSS CENTRAL ILLINOIS WILL RANGE FROM 06-12Z.
WINDS TO SHIFT TO THE NORTHWEST BEHIND THE FRONT...AND SHOULD GUST
AGAIN FROM 20-25 KNOTS MONDAY IN THE TIGHT PRESSURE GRADIENT. MVFR
CONDITIONS ALONG/BEHIND THE FRONT SHOULD LINGER MOST OF THE
MORNING.

GEELHART

&&

.PREV DISCUSSION...
ISSUED 321 AM CDT SUN APR 3 2011

DEVELOPING LOW OVER THE NRN PLAINS TO DRIVE THE WEATHER IN THE
SHORT TERM. HIGH PRESSURE SLIDING OFF TO THE EAST AND INCREASING
SOUTHERLY WINDS TO BRING TEMPS AND DWPTS UP TODAY AHEAD OF THE
SYSTEM. THESE ARE THE MAIN CONCERNS FOR THE FORECAST OVERALL.
MODELS STILL IN MODERATE DISAGREEMENT ABOUT THE TIMING OF THE
FRONT...AND THE PRECIP. ANOTHER ISSUE FOR THE FORECAST AT THIS
POINT IS THE RETURN OF EVEN MORE RAIN FOR THUR/THUR NIGHT.

SHORT TERM...TODAY AND TONIGHT...
DEVELOPING LOW OVER THE PLAINS WILL INCREASE THE PRESSURE GRADIENT
TODAY...WITH INCREASING SOUTHERLY FLOW AND WINDS IN THE 25-35 MPH
SUSTAINED CATEGORY...WITH GUSTS NEAR 40-45 MPH...WITH BUFKIT
SOUNDINGS SHOWING WINDS AROUND 40KTS AT 2000 FT. WIND ADVISORY IN
EFFECT ACROSS THE CWA AND RATHER TURBULENT WINDS SHOULD LEND
THEMSELVES TO HELPING ERODE A SUBSTANTIAL CAP...IN CONCERT WITH ANY
BREAKS IN THE CLOUDS...CANNOT DISCOUNT CHANCES FOR SOME ISLD/SCT
SHOWERS/TS IN THE FAR NORTHERN CWA TODAY AND HAVE ADDED SOME LOW
CHANCES. LARGER THREAT STILL IN THE OVERNIGHT HOURS WITH THE
APPROACH OF THE COLD FRONT. SLIGHT RISK OVER ALMOST ENTIRE CWA FOR
THREAT IN THE OVERNIGHT HOURS. STORMS COULD BE QUITE DIVERSE BY
THE TIME THEY REACH CENTRAL/NW IL...AND ALONG WITH THE THREAT OF
LG HAIL AND DAMAGING WINDS...THE LLVL SHEAR IS SUBSTANTIAL ENOUGH
TO SUPPORT A THREAT FOR ROTATING STORMS/ISLD TORNADOES AS WELL.

LONG TERM...MONDAY THROUGH THURSDAY...
FRONT THROUGH MUCH OF THE CWA BY 12Z MONDAY...AND HOURLY TEMPS
BASED ON DIURNAL CURVE NOT WORTH MUCH IN THIS SCENARIO. ECMWF
STILL SLOWEST LEAVING SRLY COMPONENT TO WINDS IN FAR SERN CWA
INTO THE MORNING HOURS MON...RESULTING IN THE MAJORITY OF MONDAY
HIGHS BEING REACHED THAT MORNING. THAT BEING SAID...THE SLOWER
ECMWF STILL CLEARS OUT PRECIP MONDAY EVENING...SO HAVE
SIGNIFICANTLY REDUCED POPS MON NIGHT...WITH ONLY SLIGHTS UP
AGAINST THE FAR EAST TO COVER ANY REMNANTS. TEMPS A BIT LOWER
TUESDAY...BUT STILL MODERATE QUICKLY INTO THE END OF THE WEEK.
NEXT THREAT OF PRECIP FOR THURS/THURS NIGHT HAS SOME TIMING ISSUES
WITH THE GFS MORE AGGRESSIVE AS USUAL...BUT STICKING TO THE FAR
MORE CONSERVATIVE ECMWF FOR NOW...PARTICULARLY WITH ANOTHER SHIFT
FROM A QUASI-ZONAL SITU FOR TUES NIGHT TO WED NIGHT...AND ANOTHER
MASSIVE WAVE DIGGING IN OVER THE WESTERN HALF OF THE CONUS. MUCH
MORE INCLINED TO GIVE THE SYSTEM TIME TO DEVELOP.

HJS

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ILZ027>031-036>038-
040>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Apr 3, 10:42 AM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1142 AM CDT SUN APR 3 2011

ILZ027>031-036-037-040-041-047-049-050-041100-
CASS-FULTON-KNOX-MARSHALL-MASON-MORGAN-PEORIA-SCHUYLER-SCOTT-
STARK-TAZEWELL-WOODFORD-
1142 AM CDT SUN APR 3 2011

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...MAINLY ALONG AND WEST OF THE ILLINOIS RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG SOUTHERLY WINDS WILL GUST IN EXCESS OF 40 MPH AT TIMES
THIS AFTERNOON. THE WINDS WILL DIMINISH DURING THE EVENING.

AN ISOLATED THUNDERSTORM IS POSSIBLE LATE THIS AFTERNOON...THOUGH
THE BULK OF THE STORMS WILL HOLD OFF UNTIL TONIGHT. SEVERE STORMS
ARE POSSIBLE TONIGHT AS A STRONG COLD FRONT PUSHES THROUGH THE
AREA. DAMAGING WINDS AND ISOLATED TORNADOES WILL BE THE PRIMARY
SEVERE WEATHER THREATS...WITH LARGE HAIL ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES RETURN TO THE REGION BY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...WITH THE MOST LIKELY
TIME FRAME BETWEEN 6 PM AND MIDNIGHT.

ILZ038-042-043-048-051>053-041100-
CHRISTIAN-DE WITT-LOGAN-MACON-MCLEAN-MENARD-SANGAMON-
1142 AM CDT SUN APR 3 2011

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...BETWEEN THE ILLINOIS RIVER AND I-55.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG SOUTHERLY WINDS WILL GUST IN EXCESS OF 45 MPH AT TIMES
THIS AFTERNOON. THE WINDS WILL DIMINISH SOME DURING THE
EVENING...BUT WILL STILL GUST TO OVER 30 MPH.

SEVERE STORMS ARE POSSIBLE TONIGHT AS A STRONG COLD FRONT PUSHES
THROUGH THE AREA. DAMAGING WINDS WILL BE THE PRIMARY SEVERE
WEATHER THREAT...WITH LARGE HAIL ALSO POSSIBLE. HOWEVER...AN
ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES RETURN TO THE REGION BY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...WITH THE MOST LIKELY
TIME FRAME BETWEEN 8 PM AND 2 AM.

ILZ044>046-054>057-061>063-066>068-071>073-041100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
1142 AM CDT SUN APR 3 2011

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG SOUTHERLY WINDS WILL GUST IN EXCESS OF 45 MPH AT TIMES INTO
EARLY EVENING...THEN SLOWLY DIMINISH THE REMAINDER OF THE EVENING.

SEVERE STORMS ARE POSSIBLE TONIGHT AS A STRONG COLD FRONT PUSHES
THROUGH THE AREA. DAMAGING WINDS WILL BE THE PRIMARY SEVERE
WEATHER THREAT...WITH LARGE HAIL ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES RETURN TO THE REGION BY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...PRIMARILY AFTER MIDNIGHT.

GEELHART

In the hours before

Local storm report, Apr 3, 11:04 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1204 PM CDT SUN APR 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 AM     NON-TSTM WND GST 4 NNW SPRINGFIELD       39.83N 89.67W
04/03/2011  M51 MPH          SANGAMON           IL   ASOS

            AT CAPITAL AIRPORT

1121 AM     NON-TSTM WND GST 2 N HOMER               40.06N 87.96W
04/03/2011  M53 MPH          CHAMPAIGN          IL   MESONET

            SWOP REPORT

1147 AM     NON-TSTM WND GST 5 S CHAMPAIGN           40.04N 88.28W
04/03/2011  M52 MPH          CHAMPAIGN          IL   ASOS

            AT WILLARD AIRPORT

1151 AM     NON-TSTM WND GST 5 SW POTOMAC            40.26N 87.87W
04/03/2011  M54 MPH          VERMILION          IL   MESONET

&&

GEELHART
Local storm report, Apr 3, 12:00 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
100 PM CDT SUN APR 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 PM     NON-TSTM WND GST 5 S CHAMPAIGN           40.04N 88.26W
04/03/2011  M53 MPH          CHAMPAIGN          IL   ASOS

            AT WILLARD AIRPORT

&&

GEELHART

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Vermilion

When
April 3, 12:00 PM CST to 12:01 PM CST
Where
Vermilion forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
40.183, -87.733 (the zone’s center; the record gives no point)

A large tree was blown over in Danville at Vermilion and Lake Shore Drive.

Strong Wind, Christian

When
April 3, 12:00 PM CST to 12:01 PM CST
Where
Christian forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.546, -89.277 (the zone’s center; the record gives no point)

A large tree was blown over in Taylorville, causing minor damage to a roof.

Strong Wind, Champaign

When
April 3, 1:30 PM CST to 1:31 PM CST
Where
Champaign forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
40.140, -88.199 (the zone’s center; the record gives no point)

A 40 to 50-foot segment of wooden fence was blown over in Urbana.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288392, 288395, 288391.